Hepatotoxicity after immune checkpoint inhibitor therapy in melanoma :natural progression and management

Brandon M. Huffman, Lisa A. Kottschade, Patrick S. Kamath, Svetomir N. Markovic

Research output: Contribution to journalArticle

28 Scopus citations

Abstract

Objective: To report the clinical features, treatment, and outcomes of patients with immune checkpoint inhibitor-induced hepatotoxicity. Patients and Methods: In this retrospective observational study, we identified patients with metastatic malignant melanoma seen in consultation and/or treated between March 2011 and March 2016. Hepatotoxicity was assessed using the Common Terminology Criteria for Adverse Events, v4.0. Results: Seventeen patients were identified as having any degree of hepatotoxicity by history (grade 1 to 4). Twelve of 17 were diagnosed after ipilimumab, 3 of 17 were diagnosed after pembrolizumab, and 2 of 17 after ipilimumab combined with nivolumab. Median time from first dose of immune therapy to hepatotoxicity was 52 days. Clinical symptoms were variable: asymptomatic, fatigue, myalgias, headache, abdominal pain, nausea, vomiting, confusion, and/or jaundice. Eight patients had concurrent adverse events including colitis, hypophysitis, pneumonitis, and/or rash. Immune therapy was discontinued in all patients except 3. The patients were most commonly treated with systemic corticosteroids such as prednisone. Immunosuppression was discontinued by taper over a median of 42 days; in 3 patients steroids had to be reinitiated based on clinical or laboratory worsening of liver tests. Normalization of liver tests was seen within a median of 31 days of immunosuppression initiation. One patient with grade 4 hepatotoxicity had normalization with the addition of cyclosporine. Conclusions: Melanoma patients treated with immune checkpoint inhibitors should be monitored regularly for hepatotoxicity. Treatment with discontinuation of therapy and initiation of corticosteroids is indicated with grade 3 or 4 hepatotoxicity. Cyclosporine may be beneficial in steroid-refractory hepatotoxicity.

Original languageEnglish (US)
Pages (from-to)760-765
Number of pages6
JournalAmerican Journal of Clinical Oncology: Cancer Clinical Trials
Volume41
Issue number8
DOIs
StatePublished - Aug 1 2018

Keywords

  • Hepatotoxicity
  • adverse drug event
  • immune checkpoint antibody
  • melanoma

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Hepatotoxicity after immune checkpoint inhibitor therapy in melanoma :natural progression and management'. Together they form a unique fingerprint.

  • Cite this